Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Huntsville, AL

May 2, 2006Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 2, 2006, 3:59 PM CDT for Lauderdale County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2006, 3:59 PM CDT (20:59 UTC)
Expired
May 2, 2006, 4:41 PM CDT
In force
42 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:45 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 2, 2:45 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT TUE MAY 2 2006

.DISCUSSION...LOW LEVEL FLOW TURNED FROM THE SE TO SW THIS MORNING
WHICH HAS ALLOWED A MORE MOIST AND UNSTABLE AIR MASS TO SPREAD
ACROSS THE FORECAST AREA. SEVERAL MESOSCALE/SYNOPTIC FEATURES TO
NOTE THIS AFTERNOON. ONE BEING A STALLED FRONTAL BOUNDARY DRAPED
ACROSS MIDDLE TENNESSEE WHICH HAS BEEN THE FOCUS FOR CONVECTIVE
INITIATION THROUGHOUT THE DAY. AN OUTFLOW BOUNDARY FROM EARLY
MORNING MCS HAS SAGGED SOUTH ACROSS NE ALABAMA/NRN GEORGIA. TO THIS
POINT...THE AIR MASS REMAINS FAIRLY STABLE...ESPECIALLY SOUTH OF
THE TENNESSEE RIVER. EVIDENCE OF STABLE AIR MASS WAS SEEN WHEN A
STORM DEVELOPED ALONG THE NW GA/NE AL BORDER AROUND 18Z BUT QUICKLY
DISSIPATED AS IT MOVED E/SE. 19Z/RUC ANALYSIS INDICATES 0-3KM SHEAR
AROUND 25KTS...WITH SB/CAPE OF 1500-2000 J/KG. IN ADDITION...LOW LVL
CONVG ALONG OUTFLOW BOUNDARIES SUGGESTS THE POTENTIAL FOR SCATTERED
TSTMS THROUGH THIS EVENING...WITH A FEW APPROACHING SEVERE LIMITS.
THE PRIMARY THREAT WILL BE LARGE HAIL...BUT ISOLATED STRONG WIND
GUSTS CANNOT BE RULED OUT.

OVERNIGHT AND WEDNESDAY...THE AREA REMAINS IN A MOIST/UNSTABLE AIR
MASS WITH ANY THUNDERSTORM ACTIVITY DIMINISHING OVERNIGHT WITH LOSS
OF DAYTIME HEATING. TEMPERATURES WILL BE MILD WITH DEWPOINTS AOA
60F. WEDNESDAY...MODELS SUGGEST ANOTHER MCS DEVELOPING OVER THE
CENTRAL PLAINS MOVING EAST ACROSS THE MID MS/OHIO VALLEYS THROUGH
12Z/THURSDAY. THE ETA/NAM WANTS TO BRING AN OUTFLOW BOUNDARY FROM
THIS COMPLEX ACROSS THE AREA AS EARLY AS WED AFTN. FEEL THIS MAY
BE TOO FAST HOWEVER...CAN SEE LINGERING BOUNDARIES FROM TODAY AND
TONIGHT/S CONVECTION PLAYING A ROLE IN INITIATING NEW STORMS WED
HELPED BY DAYTIME HEATING. GIVEN SIMILAR AIR MASS TO TODAY...
ISOLATED STORMS COULD APPROACH SEVERE LIMITS.

THURSDAY THROUGH SATURDAY...EXPECT AN UNSETTLED PERIOD AS A FRONTAL
BOUNDARY REMAINS DRAPED FROM THE MID ATLANTIC TO THE SOUTHERN PLAINS
REGION. THIS WILL BE THE FOCUS FOR CONVECTIVE INITIATION AS A SERIES
OF MID LVL IMPULSES SLIDE EAST WITHIN ZONAL MEAN FLOW. BEST FORCING
LOOKS TO OCCUR FRIDAY NIGHT INTO SATURDAY AS AMPLIFYING UPR TROUGH
OVER THE GREAT LAKES FINALLY SHOVES COLD FRONT SOUTH/EAST ACROSS THE
TENNESSEE VALLEY.

DRIER AND COOLER CONDITIONS WILL FOLLOW SUNDAY AND MONDAY AS HIGH
PRESSURE GETS CONTROL FROM THE NORTHEAST TO THE MID SOUTH. THERE IS
A DISTURBANCE THAT COULD AFFECT THE AREA NEXT TUESDAY BUT BEING ITS
DAY 7...WILL HOLD OFF INTRODUCING ANY POPS AT THIS TIME. NADLER.83

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    62  81  63  81 /  30  30  20  20
SHOALS        63  82  63  82 /  20  30  20  30
CULLMAN       61  80  61  80 /  20  30  20  20
FAYETTEVILLE  59  79  61  81 /  40  30  20  30
FORT PAYNE    57  79  58  79 /  30  30  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DJN.83
Hazardous weather outlook, May 2, 12:40 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT TUE MAY 2 2006

ALZ001>010-016-TNZ076-096-097-030145-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1240 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON
AND EVENING HOURS AS AN UPPER LEVEL DISTURBANCE MOVES BY TO THE NORTH.
THE POTENTIAL EXISTS FOR ISOLATED STORMS TO BECOME STRONG TO
MARGINALLY SEVERE DURING THIS TIME...WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WIND GUSTS. ANY LINGERING SHOWERS AND
THUNDERSTORMS WILL WEAKEN AND GRADUALLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

CONDITIONS WILL CONTINUE TO BE FAVORABLE FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK. ANY ISOLATED
STRONGER STORMS THAT DEVELOP DURING THE AFTERNOON AND EVENING
HOURS ON WEDNESDAY AND THURSDAY WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS AND SMALL HAIL.

THE POTENTIAL EXISTS FOR MORE ORGANIZED THUNDERSTORM DEVELOPMENT
BY FRIDAY AND SATURDAY AS A FRONT MOVES INTO THE TENNESSEE
VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED THIS AFTERNOON AND EVENING.

10

In the hours before

Special weather statement, May 2, 3:52 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
352 PM CDT TUE MAY 2 2006

ALZ001-022130-
LAUDERDALE-
352 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 430 PM
CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST EAST OF UNDERWOOD-PETERSVILLE...MOVING
EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. FLORIAN.
  KILLEN.
  CENTER STAR.
  ELGIN.
  WHITEHEAD.
  ROGERSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:35 PM CDTSevere Thunderstorm WarningHUNLauderdale25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.